I am a T2 on Metformin and Lipitor. A1C average for last 2 years 5.8
This has only happened to me 2 or 3 times.
I was out to dinner, had taking my Metformin an hour before hand.
Had dinner, small prawn appetizer, main fish with some lemon mash, and yes had a cream brulee (so sugar here)
Had 4 glasses of red wine with dinner (over about 4 hours). Suddenly felt dizzy, went outside (Summer here in NZ) and suddenly broke out in a sweet, my whole body was drenched, like I was in a heavy shower of rain).
A really nice waitress and a friend came to my assistance. I was on the point of passing out, just aware of my surroundings. (Sounds like I was drunk, but certainly was not).
My friend rang his wife who was a nurse, she advised to give me sugar. Waitress supplied a laged bottle of cranberry juice. Hey presto i was back to normal in abut 10 minutes.
Scary experience, this has happen before (no alcohol at all in previous cases)
Could have been low blood glucose. It would be rare, Metformin is not really known for causing low bg. If this is happening often you might consider carrying a blood glucose meter so you can check your level.
I agree with Stemwinder. It sure sounds like a low hypo glycemic moment. As a diabetic of ny ilk, you should be monitoring your glucose levels, carrying a meter, etc. Glad you were ok!
Open up and say "ahhhh." Well, that's it!! We're all in agreement. It certainly sounds like a BG low. I would hazard a guess that there was probably too much time between meds and meals and you were probably on the low side before that. You seem to be under amazing control, which is good. BUT you need to test, especially if you feel funky. Always listen to your body or your buddy. (Oh lawdy, where do I keep coming up with this pairing prose?) They can usually spot when you start to go "sour."
Stay alert and well.
Definitely sounds like low blood sugar.
I don't usually get symptoms, and if I do it's usually a "hey, my thoughts don't make any sense" kind of thing, but one night I had a low in the 50's with severe nausea and nothing else. AFTER I treated I started shaking and sweating.
Your experience definitely sounds like a low, though.
Congrats on the good A1c's! Keep up the good work and maybe keep a meter with you. Definitely bring it up with your endo when you see him or her next.
I am new to all this (less than 2 months, monitoring for a week), and I hope to eventually get close to your A1C levels. Best I have done so far is a 6.8, but they are going in the right direction.
My noobishness at Type 1 diabetes has led me to search for a lot of information, and one thing that popped out about your incident is the 4 glasses of wine. From a Metformin Information page:
"Avoid drinking alcohol. It lowers blood sugar and may increase your risk of lactic acidosis while taking metformin."
I can't speak for the other incidents, but I wouldn't automatically rule out the wine being a factor.
Bingo, I would definitely look to the wine. When you drink you are subject to lows, sometimes hours later. So be sure and test more often when drinking. Also could be some reactive hypoglycemia: You said you had "lemon mash" - don't know the NZ terms, but if that is mashed potatoes, plus creme brulee, then that's a lot of carbs.
I agree, metformin should be taken with the meal, not an hour before,plus drinking wine can drop your nembers. Did you test to know what your numbers where? To me that’s the clue. Glad you felt better quickly. Nancy
From what I learned (I also am a T2), when you drink alcohol and you try to control sugar, your live can only process one item at a time. In your case - it takes the alcohol first and, hence, the sugar builds up. It could be that, instead of a sugar low, you had a sugar high.
Like others have said - take your meter with you. Test before a meal and both 1 and 2 hrs after a meal. Test before and after each time you eat something new. Also check your portions as they affect sugar control too.
Maybe not, Mike. But some people report having lows from drinking as late as the next morning. Don't ask me why, I don't know!
I also agree that frequent testing helps give you information that can be useful for future planning. Also watch not to overtreat. A large glass of juice would put me in the 200's or even 300's and they say those rollercoasters are worse for us even than highs or lows alone.